This work may not be copied, distributed, displayed, published, reproduced, transmitted, modified, posted, sold, licensed, or used for commercial purposes. By downloading this file, you are agreeing to the publisher’s Terms & Conditions.

Case Reports

Mirtazapine-Induced Transient Dyskinesia

Case Report Header

Mirtazapine-Induced Transient Dyskinesia

Mirtazapine is an atypical antidepressant with a unique pharmacologic profile, antagonizing central α2 receptors, 5-HT2 and 5-HT3 receptors, and H1 receptors. Mirtazapine’s shared affinity with the atypical antipsychotics for the 5-HT2 receptors but lack of effect at the D2 receptor may explain its efficacy in treating the negative symptoms of schizophrenia1 with a low incidence of extrapyramidal symptoms (EPS).

Tardive dyskinesia, a syndrome of stereotyped hyperkinetic movements, occurs following months to years of treatment with antipsychotics or antiemetics. While potentially permanent, tardive dyskinesia has shown variable reversibility of 1% to 62%.2 Remission generally takes months to years, but brief courses have been documented and termed transient dyskinesia. A MEDLINE search pairing the terms dystonia, akathisia, dyskinesia, and tardive dyskinesia with mirtazapine revealed several case reports of mirtazapine-associated dystonia3-5 and akathisia6-9 but no cases associating mirtazapine with transient dyskinesia. Here, we report a case of transient dyskinesia that developed after initiation of mirtazapine therapy for depression.

Case Report

Ms A is a 51-year-old woman who experienced orofacial dyskinesia with tongue protrusion and lateral tongue sweeping after initiation of mirtazapine for depression on 2 separate occasions. On each occasion, cessation of mirtazapine led to symptom resolution within a short period. This symptom resolution occurred despite her taking a higher dose of mirtazapine a third time and not experiencing similar symptoms. Of significance, Ms A had a history of transient dyskinesia while taking risperidone and olanzapine as augmentation therapy to duloxetine for recurrent major depressive disorder. Her other psychiatric illness was panic disorder. Her medical history was significant for restless legs syndrome, type 1 diabetes mellitus complicated by below-knee right-leg amputation, heart failure with preserved ejection fraction, hypertension, and recurrent pulmonary emboli. Her scheduled medications included insulin degludec and aspart, gabapentin, losartan, atorvastatin, rivaroxaban, and pramipexole. As-needed medications included propranolol and lorazepam, which were each prescribed up to 3 times daily for anxiety. Her family history was significant for depression in her mother and sister. She had 1-time use of methamphetamines in the remote past.

Prior to initiating mirtazapine, she took duloxetine 30 mg, risperidone 1.5 mg, and olanzapine 2.5 mg daily for 4 months for her depression. Risperidone and olanzapine were discontinued when she developed involuntary tongue-thrusting and lateral tongue-sweeping movements. These symptoms remitted within days of risperidone and olanzapine cessation, consistent with a diagnosis of transient dyskinesia. Five months after stopping risperidone and olanzapine, she was started on mirtazapine 15 mg once nightly for depression. After taking her first dose of mirtazapine, she developed similar orofacial dyskinesia with involuntary tongue protrusion and lateral tongue-sweeping movements. Mirtazapine was stopped, and her dyskinesias remitted shortly thereafter. One month after this trial, she was again prescribed mirtazapine 15 mg once nightly at a different facility. She experienced the same symptoms of orofacial dyskinesia with tongue protrusion. Symptoms again resolved after mirtazapine discontinuation. Prior to our encounter during a hospital admission, she had been put on mirtazapine for 2 days at a higher dose of 30 mg once nightly. She developed no orofacial dyskinesias on this higher dose of mirtazapine.

Discussion

We believe that mirtazapine incited transient dyskinesia in our patient who was susceptible to hyperkinetic movement disorders, as demonstrated by her personal history of restless legs syndrome and development of transient dyskinesia on low-dose risperidone and olanzapine therapy. Several mechanisms may be responsible for this phenomenon. While mirtazapine has been suggested as a therapeutic agent in the treatment of akathisia by antagonism of the 5-HT2 receptors,10 the pathogeneses of akathisia and tardive dyskinesia are thought to be distinct.11 Mirtazapine antagonism of the 5-HT2C receptor results in downstream dopaminergic excess,12 supporting the supersensitivity hypothesis that suggests receptor upregulation following prolonged dopamine blockade is responsible for the hyperkinesis observed in tardive dyskinesia. Problematically, receptor downregulation occurs in the weeks following antipsychotic cessation, but our patient did not experience mirtazapine-incited transient dyskinesia until several months after discontinuing risperidone and olanzapine. Alternatively, antagonism of the α2 receptor may be responsible for the observed event, as supported by reports of α2 activation with clonidine therapy resulting in decreased symptoms in patients with tardive dyskinesia.13 We suggest that mirtazapine results in a state of noradrenergic-dopaminergic imbalance, which is responsible for inciting the remitted transient dyskinesia in a susceptible patient. Recently, a case report14 described induction of tardive dyskinesia following long-term bupropion therapy, supporting our hypothesis that both the norepinephrine and dopamine axes are involved in the pathogenesis of tardive dyskinesia. We cannot rule out concurrent pramipexole therapy as having significant impact on the dopamine axis, but we believe that pramipexole therapy alone was not responsible for this patient’s symptoms due to her ongoing therapy throughout both incidences of mirtazapine initiation and discontinuation. The only drug interaction between mirtazapine and pramipexole is additive sedative effects of the 2 medications. While rare, mirtazapine may incite tardive dyskinesia in patients who have demonstrated susceptibility for tardive dyskinesia on antipsychotic therapy. Thus, we recommend caution when starting mirtazapine in patients who have experienced extrapyramidal symptoms on relatively low-dose antipsychotic therapy.

Published online: April 4, 2019.

Potential conflicts of interest: None.

Funding/support: None.

Patient consent: Consent was received from the patient to publish this case report, and information has been de-identified to protect anonymity.

References

1. Terevnikov V, Joffe G, Stenberg JH. Randomized controlled trials of add-on antidepressants in schizophrenia. Int J Neuropsychopharmacol. 2015;18(9):pyv049. PubMed CrossRef

2. Cloud LJ, Zutshi D, Factor SA. Tardive dyskinesia: therapeutic options for an increasingly common disorder. Neurotherapeutics. 2014;11(1):166-176. PubMed CrossRef

3. Lu R, Hurley AD, Gourley M. Dystonia induced by mirtazapine. J Clin Psychiatry. 2002;63(5):452-453. PubMed CrossRef

4. van den Bosch S, Bouckaert F, Peuskens J. Mirtazapine-induced dystonia in a patient with Alzheimer’s disease. Tijdschr Psychiatr. 2006;48(2):153-157. PubMed

5. Méndez Guerrero A, Llamas S, Murcia FJ, et al. Acute pisa syndrome after administration of a single dose of mirtazapine. Clin Neuropharmacol. 2013;36(4):133-134. PubMed CrossRef

6. Raveendranathan D, Swaminath GR. Mirtazapine induced akathisia: understanding a complex mechanism. Indian J Psychol Med. 2015;37(4):474-475. PubMed CrossRef

7. Markoula S, Konitsiotis S, Chatzistefanidis D, et al. Akathisia induced by mirtazapine after 20 years of continuous treatment. Clin Neuropharmacol. 2010;33(1):50-51. PubMed CrossRef

8. Gulsun M, Doruk A. Mirtazapine-induced akathisia. J Clin Psychopharmacol. 2008;28(4):467. PubMed CrossRef

9. Girishchandra BG, Johnson L, Cresp RM, et al. Mirtazapine-induced akathisia. Med J Aust. 2002;176(5):242. PubMed

10. Hieber R, Dellenbaugh T, Nelson LA. Role of mirtazapine in the treatment of antipsychotic-induced akathisia. Ann Pharmacother. 2008;42(6):841-846. PubMed CrossRef

11. Mathews M, Gratz S, Adetunji B, et al. Antipsychotic-induced movement disorders: evaluation and treatment. Psychiatry (Edgmont Pa). 2005;2(3):36-41. PubMed

12. Alex KD, Pehek EA. Pharmacologic mechanisms of serotonergic regulation of dopamine neurotransmission. Pharmacol Ther. 2007;113(2):296-320. PubMed CrossRef

13. Nishikawa T, Tanaka M, Tsuda A, et al. Clonidine therapy for tardive dyskinesia and related syndromes. Clin Neuropharmacol. 1984;7(3):239-245. PubMed CrossRef

14. Tuman TC, Çakır U, Yıldırım O, et al. Tardive dyskinesia associated with bupropion. Clin Psychopharmacol Neurosci. 2017;15(2):194-196. PubMed CrossRef

aDepartment of Psychiatry, University of Nebraska Medical Center, Omaha, Nebraska

*Corresponding author: Ashish Sharma, MD, Department of Psychiatry, University of Nebraska Medical Center, 985575 Nebraska Medical Center, Omaha, NE 68198-5575 (asharma2@unmc.edu)

Prim Care Companion CNS Disord 2019;21(2):18l02377

To cite: Hutchins D, Hall J, Sharma A. Mirtazapine-induced transient dyskinesia. Prim Care Companion CNS Disord. 2019;21(2):18l02377.

To share: https://doi.org/10.4088/PCC.18l02377

© Copyright 2019 Physicians Postgraduate Press, Inc.

Related Articles

Volume: 21

Quick Links: Depression (MDD)

$40.00

Buy this Article as a PDF